Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 2020, 5:15 PM CDT for Howell County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 5:15 PM CDT (22:15 UTC)
- Expired
- Apr 8, 2020, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Howell County, MO
The radar
The Springfield radar (KSGF), 159 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 5:32 PM CDT | HAIL 1.75 | 5 W Lanton, MO | CORRECTS PREVIOUS HAIL REPORT FROM 5 W LANTON. |
| Apr 8, 5:37 PM CDT | HAIL 1.75 | 5 W Lanton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 4:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
691
WUUS53 KSGF 082215
SVRSGF
MOC091-082300-
/O.NEW.KSGF.SV.W.0052.200408T2215Z-200408T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
515 PM CDT Wed Apr 8 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Howell County in south central Missouri...
* Until 600 PM CDT.
* At 515 PM CDT, a severe thunderstorm was located near Ott, or 13
miles northwest of Salem in Fulton County, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brandsville... Lanton...
Moody...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9206 3667 9168 3660 9167 3650 9168
TIME...MOT...LOC 2215Z 253DEG 30KT 3651 9199
HAIL...1.00IN
WIND...60MPH
$$
Titus4 follow-up statements
068
WWUS53 KSGF 082229
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
529 PM CDT Wed Apr 8 2020
MOC091-082300-
/O.CON.KSGF.SV.W.0052.000000T0000Z-200408T2300Z/
Howell MO-
529 PM CDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN HOWELL COUNTY...
At 529 PM CDT, a severe thunderstorm was located near Sturkie, or 11
miles north of Salem in Fulton County, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brandsville... Lanton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9193 3655 9195 3667 9168 3660 9167
3650 9168
TIME...MOT...LOC 2229Z 253DEG 28KT 3654 9186
HAIL...1.50IN
WIND...60MPH
$$
Titus117
WWUS53 KSGF 082233 CCA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
533 PM CDT Wed Apr 8 2020
MOC091-082300-
/O.COR.KSGF.SV.W.0052.000000T0000Z-200408T2300Z/
Howell MO-
533 PM CDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN HOWELL COUNTY...
At 533 PM CDT, a severe thunderstorm was located near Sturkie, or 12
miles north of Salem in Fulton County, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brandsville... Lanton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9193 3655 9195 3667 9168 3660 9167
3650 9168
TIME...MOT...LOC 2229Z 253DEG 28KT 3654 9186
HAIL...1.75IN
WIND...60MPH
$$
Titus052
WWUS53 KSGF 082240
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
540 PM CDT Wed Apr 8 2020
MOC091-082300-
/O.CON.KSGF.SV.W.0052.000000T0000Z-200408T2300Z/
Howell MO-
540 PM CDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN HOWELL COUNTY...
At 539 PM CDT, a severe thunderstorm was located 9 miles northeast of
Sturkie, or 12 miles southeast of West Plains, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Golf ball size hail was reported
east of Moody.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brandsville... Lanton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9193 3655 9195 3667 9168 3660 9167
3650 9168
TIME...MOT...LOC 2239Z 253DEG 28KT 3656 9176
HAIL...1.75IN
WIND...60MPH
$$
Titus661
WWUS53 KSGF 082251
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
551 PM CDT Wed Apr 8 2020
MOC091-082300-
/O.EXP.KSGF.SV.W.0052.000000T0000Z-200408T2300Z/
Howell MO-
551 PM CDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY
WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for south
central Missouri.
LAT...LON 3650 9193 3655 9195 3667 9168 3660 9167
3650 9168
TIME...MOT...LOC 2250Z 253DEG 28KT 3658 9166
$$
TitusWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:02 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 8, 3:02 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Springfield MO 302 PM CDT Wed Apr 8 2020 .SHORT TERM...(This evening through Thursday) Issued at 233 PM CDT Wed Apr 8 2020 Record to near record warm weather was occuring across SW Missouri and far se Kansas today. Both West Plains and Vichy/Rolla had broken their record highs for the day and Joplin tied theirs. This warmth and a fairly moist airmass over the region was combining to produce ample instability across the area. A cold front will move through the area this evening. This front will move through quickly and will take advantage of the instability across the region. The best areas for strong to severe storm development as the front move through the area remain generally along and east of Highway 65. CAMS models have been persistent in developing storms in the eastern Ozarks begnning between 4 and 5 PM. Storms are expected to be elevated with LCL heights rather high. The shear over the area is very unidirectional, which should limit tornado development. However, the amount of instability available, especially in the hail growth zone will allow for large hail development up to 2 inches. Isolated larger hail may be possible with the strongest updrafts. Damaging winds gusts may occur with the strongest storms. Winds along and behind the front will increase and become gusty with 20 to 30 mph gusts expected. Winds will shift quickly to the north as the front passes. A colder airmass will move into the region behind the front allowing temperatures to fall overnight with and only allowing the highs on Thursday to climb into the Middle 50s to near 60 degrees. .LONG TERM...(Thursday Night through Wednesday) Issued at 233 PM CDT Wed Apr 8 2020 Cold surface high pressure will spread over the area Thursday and Thursday night. This will also allow skies to clear Thursday night into Friday morning. The combination of cold temperatures, clear skies and ground moisture will likely lead to wide spread frost as temperatures fall into the lower 30s. Would expect that we will need a Frost Advisory for Friday morning, but have held of on any headlines for now. An area of low pressure will move through the region over the weekend which will bring wet weather to the area fro Saturday and Sunday. Temperatures will warm slightly with from a quarter to a Half inch of rain expected through the weekend. Another batch of cold air will then move into the Ozarks for the start of next week. It is likely that morning lows Monday and Tuesday will fall into the lower 30s or upper 20s both morning. This cool weather will remain for much of next week with northwesterly upper level flow expected to remain through all of next week. This will result in highs around 50 each day next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1213 PM CDT Wed Apr 8 2020 Will be monitoring for convective development this afternoon and evening ahead of an approaching cold front. Most of the activity will remain to the east of the TAF sites, with KSGF and KBBG having a low end possibility of being impacted by storms. However, confidence is low enough for the immediate terminals so will not include in the 18Z TAFs, but will monitor for possible inclusion as storms develop. Otherwise the cold front will push through the terminals late this afternoon and early evening, with a period of gusty winds likely between 00Z-06Z tonight, with some gusts as high as 20 to 25 knots. Otherwise, flight conditions will be VFR with the exception of within any storms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Raberding
Hazardous weather outlook, Apr 8, 3:45 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 345 PM CDT Wed Apr 8 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 345 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. DISCUSSION... A strong cold front will move very quickly through the outlook area from 5 pm to 11 pm. A narrow band of scattered thunderstorms is expected to develop along the front. While the storms may be short lived, large hail up to two inches in diameter and damaging winds will be possible. The best chances for the scattered storms will be east of Missouri Highway 65, but isolated activity is possible as far west as Interstate 49. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold temperatures behind the front will make a frost or light freeze possible late Thursday night into Friday morning. Another push of cold air next week will increase frost and freeze potential Monday night into Tuesday. Gusty northwest winds and a dry air mass will produce an elevated fire danger for much of the area Thursday. Thunderstorms will be possible Friday night and over the weekend as a storm system approaches then tracks through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas east of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Special weather statement, Apr 8, 5:07 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Springfield MO 507 PM CDT Wed Apr 8 2020 MOZ097-082230- Howell MO- 507 PM CDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOWELL COUNTY UNTIL 530 PM CDT... At 507 PM CDT, trained weather spotters reported a strong thunderstorm over Ott, or 14 miles northwest of Salem in Fulton County, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lanton... Moody... A Tornado Watch remains in effect until midnight CDT for south central Missouri. LAT...LON 3661 9183 3650 9176 3650 9209 TIME...MOT...LOC 2207Z 256DEG 31KT 3649 9204 Titus
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 42 min |
| Apr 8, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.